Texas, 2011

Hail and Damaging Wind in Texas, May 31, 2011

May 31, 2011 · NWS LUB · 9 events in 6 counties and zones

A cold front which aided in thunderstorm development during the late evening hours on the 30th into the early morning hours of the 31st stalled and retreated during the day on the 31st. This front in addition to a passing upper level disturbance led to additional thunderstorm development during the evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front which aided in thunderstorm development during the late evening hours on the 30th into the early morning hours of the 31st stalled and retreated during the day on the 31st. This front in addition to a passing upper level disturbance led to additional thunderstorm development during the evening of the 31st. Scattered thunderstorms initially developed over the western and southwestern South Plains while two additional thunderstorm complexes developed over Hall County and over the extreme southwestern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 5:45 PM CST, 20 minutes earlier.

Area forecast discussion, May 31, 5:45 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT TUE MAY 31 2011

.AVIATION...
SCATTERED STRONG THUNDERSTORMS EXPECTED TO DEVELOP IN MOIST
SOUTHEASTERLY UPSLOPE ENVIRONMENT OVER CENTRAL AND WESTERN SOUTH
PLAINS THIS EVENING...AS A DISTURBANCE EDGES THROUGH NORTHEASTERN
NEW MEXICO. BULK OF SHORT RANGE GUIDANCE INDICATING CONVECTIVE
DEVELOPMENT CLOSE TO OR AT KLBB THIS EVENING...WITH LESS AGREEMENT
OVER KCDS. ADDED TEMPO -TSRA AT KLBB. DISTURBANCE WILL PASS LATER
TONIGHT...POSSIBILITY SHOWERS COULD EXTEND A SHORT TIME PAST
MIDNIGHT TONIGHT...THEN HEIGHTS ALOFT WILL RE-BUILD KILLING SHOWER
CHANCES LATER TONIGHT THROUGH WEDNESDAY. MODEST LOW LEVEL SOUTHERLY
FLOW WILL FOLLOW WEDNESDAY AFTERNOON. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT TUE MAY 31 2011/

SHORT TERM...
CURRENTLY IN WAIT MODE FOR CONVECTIVE INITIATION. EARLY AFTN TRENDS
HAVE BEEN SLOW TO DEVELOP...ALTHOUGH MESONET OBS AND SATELLITE
IMAGERY SHOWING SOME MOISTURE ADVECTION INTO THE ROLLING PLAINS AND
THE EXTREME SRN PART OF THE FCST AREA FROM SOUTH OF BROWNFIELD
TOWARD JAYTON. TRENDS ARE GENERALLY ON PAR WITH 12Z MODEL RUNS AND
MOST RECENT RUN OF THE RUC. WILL THUS NOT MAKE MUCH IN THE WAY OF
CHANGE FROM THE LATE MORNING UPDATE.

STILL LOOKING FOR A WEAKENING OF THE CAP AS LOW LEVEL MOISTURE
INVADES TO THE NORTH AND NW WITH CONVECTIVE INITIATION MOST LIKELY
TO OCCUR BETWEEN 22Z AND 00Z AND ACROSS AREAS SOUTH OF THE WARM
FRONT. AN EAST-WEST ORIENTATION SOUTH OF THE BOUNDARY MAY END UP
FAVORING PRECIP IN A RELATIVELY NARROW BAND ORIENTED PARALLEL TO THE
BOUNDARY. GIVEN DIFFICULTY IN DETERMINING WHERE THAT WILL BE WILL
KEEP POPS FROM BEING RAISED ATTM...FAVORING A CONTINUATION OF 30 AND
40 PCT. SVR POTENTIAL TO EXIST MAINLY EARLY IN THE EVENT BEFORE A
TRANSITION TO A MULTI-CELLULAR CONVECTIVE SYSTEM.

ALTHOUGH HEIGHTS ALOFT NOT PROGGED TO INCREASE WITH ANY SIGNIFICANCE
WEDNESDAY...A BUILDING OF THE RIDGE TOWARD THE WEST AND AN INCREASE
IN MID LEVEL TEMPS SHOULD BRING A QUICK END TO PRECIP CHANCES.
EXCEPTION MAY BE ACROSS THE EXTREME SWRN PANHANDLE NEAR THE NM STATE
LINE CLOSER TO THE SFC TROUGH...BUT THAT WOULD PROBABLY BE AFTER 00Z
IF AT ALL. TEND TO FAVOR A BLEND OF MOS GUIDANCE FOR HIGHS WHICH
WOULD PLACE THE AREA SQUARELY IN THE 90S.

LONG TERM...
FLOW PATTERN ACROSS THIS PART OF THE COUNTRY WILL REMAIN QUITE
STAGNANT FOR THE NEXT WEEK...REALLY UNCHARACTERISTICALLY SO.  UPPER
LEVEL TROUGHINESS WILL PERSIST ACROSS THE WEST COAST WITH HIGH
PRESSURE CENTERED OVER THE WESTERN GULF COAST STATES YIELDING
SOUTHWESTERLY FLOW ALOFT FOR US...THE INTENSITY OF WHICH WILL DEPEND
ON THE DAILY PROXIMITY TO THE HIGH.  MONSOONAL TYPE PATTERN SETS UP
ACROSS THE DESERT SOUTHWEST WITH STORMS POSSIBLE OVER CENTRAL AND
EASTERN NEW MEXICO. GENERALLY SPEAKING...ACTIVITY SHOULD REMAIN TO
OUR WEST CLOSER TO THE DRYLINE. RAIN CHANCES ACROSS THE REST OF
THE AREA LOOK PRETTY SLIM AT THIS POINT. OVERALL...THE NEXT SEVEN
DAYS LOOK ABOUT LIKE THIS...CLEAR IN THE MORNING...MAYBE SOME
AFTERNOON CUMULUS...AND HIGH CLOUDS LATE AFTERNOON OR EVENING FROM
STORMS OVER NEW MEXICO PERHAPS APPROACHING OUR NORTHWESTERN ZONES
IN THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  89  63  94  61 /  30  10  20  10  10
TULIA         66  91  65  95  63 /  40  10  10  10  10
PLAINVIEW     67  89  66  95  64 /  40  10  10  10  10
LEVELLAND     67  91  66  94  63 /  40  10  10  10  10
LUBBOCK       68  93  67  95  67 /  40  10  10   0  10
DENVER CITY   66  92  65  95  62 /  30  10  10  10  10
BROWNFIELD    68  91  65  95  64 /  30  10  10  10  10
CHILDRESS     68  95  66  99  67 /  40  10   0   0   0
SPUR          69  93  65  98  66 /  40  10   0   0   0
ASPERMONT     71  95  68 100  69 /  30  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, May 31, 10:03 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1103 AM CDT TUE MAY 31 2011

TXZ021>044-011615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1103 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A CHANCE OF SEVERE THUNDERSTORMS EXIST ACROSS ALL OF THE SOUTH
PLAINS REGION LATE TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP DURING THE 4 TO 7 PM TIMEFRAME. SUFFICIENT
INSTABILITY AND SHEAR WILL EXIST TO SUPPORT A THREAT OF LARGE HAIL
AND DAMAGING WINDS. ORGANIZED STORMS WHICH MAY PRODUCE HAIL
LARGER THAN TWO INCHES IN DIAMETER...AND PERHAPS A BRIEF TORNADO
WILL ALSO BE POSSIBLE WITH SOME OF THE INITIAL DEVELOPMENT...BUT SUCH
STORM ORGANIZATION WILL LIKELY GIVE WAY TO THUNDERSTORM COMPLEXES
BY EARLY EVENING. THE PRIMARY THREAT THROUGH THE EVENING HOURS
WILL BE HAIL UP TO THE SIZE OF GOLFBALLS...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 5:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT TUE MAY 31 2011

TXZ033-312345-
COCHRAN-
619 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 10 MILES SOUTHWEST OF MORTON...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 31, 5:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT TUE MAY 31 2011

TXZ039-010000-
YOAKUM-
625 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM  COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BRONCO...MOVING NORTHEAST
AT 25 MPH. THIS STORM SHOULD ENTER YOAKUM COUNTY BY 7 PM THIS
EVENING. LOCAL RESIDENTS SHOULD TAKE PROTECTIVE ACTION IN THE EVENT
A WARNING IS ISSUED.
Local storm report, May 31, 6:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 SW MORTON             33.67N 102.82W
05/31/2011  E1.00 INCH       COCHRAN            TX   TRAINED SPOTTER

            HAIL STILL FALLING AT THIS TIME.

&&

EVENT NUMBER LUB1100127

MCZ

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cochran

When
May 31, 6:05 PM CST to 6:10 PM CST
Where
Cochran County, 5 mi SW of Morton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.669, -102.832

The Cochran County sheriff's office reported quarter size hail southwest of Morton. No damage was reported.

Hail, Cochran

When
May 31, 6:25 PM CST
Where
Cochran County, 0.5 mi ESE of Bledsoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.617, -103.012

The Cochran County sheriff's office reported golf ball size hail near Bledsoe. No damage was reported.

Hail, Cochran

When
May 31, 6:46 PM CST to 7:01 PM CST
Where
Cochran County, 5 mi S of Morton to 3 mi E of Lehman
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
33.648, -102.770

Local broadcast media and a trained spotter reported very large hail up to the size of tennis balls south of Morton. No damage was reported.

Hail, Hockley

When
May 31, 7:01 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.500, -102.190

A Texas Tech University mesonet meteorologist reported pea sized hail covering the ground along with some nickel sized hail.

Hail, Hockley

When
May 31, 7:15 PM CST
Where
Hockley County, Smyer
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.580, -102.170

A trained spotter in Smyer reported very large two inch hail. No damage was reported.

Hail, Hall

When
May 31, 8:19 PM CST to 8:30 PM CST
Where
Hall County, Memphis to 5 mi WSW of Memphis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.720, -100.530

A trained spotter, local broadcast media, and Texas Department of Transportation employees all reported hail ranging from quarter to golf ball size from southwest of Memphis to Memphis. No damage was reported.

Hail, Parmer

When
May 31, 9:05 PM CST to 9:10 PM CST
Where
Parmer County, Bovina
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.520, -102.900

The Parmer County emergency manager and the Bovina police department reported nickel to quarter size hail in Bovina. No damage was reported.

Thunderstorm Wind, Swisher

When
May 31, 10:05 PM CST
Where
Swisher County, 10 mi E of Kress
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.370, -101.575

The public reported that a barn was destroyed by thunderstorm outflow winds near Claytonville.

Hail, Motley

When
May 31, 11:40 PM CST
Where
Motley County, 7 mi ENE of Flomot
Measured
1.75 in hail
Reported by
Public
Coordinates
34.259, -100.867

The public reported golf ball size hail north of Matador. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308175, 308176, 308177, 308178, 308179, 308180, 308185, 308188, 308186.